Lake Superior, 2011

Marine Thunderstorm Winds in Lake Superior, August 19, 2011

August 19, 2011 · NWS MQT · 9 events in 7 counties and zones

A deep low pressure system moving through northwest Ontario pushed a warm front across the Upper Great Lakes region on the morning of the 19th. This warm front produced strong to severe thunderstorms over western Lake Superior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deep low pressure system moving through northwest Ontario pushed a warm front across the Upper Great Lakes region on the morning of the 19th. This warm front produced strong to severe thunderstorms over western Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 19, 12:12 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 19, 12:12 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
112 AM EDT FRI AUG 19 2011

UPDATED FOR THE 06Z TAF ISSUANCE

.SHORT TERM /TONIGHT AND FRIDAY/...
YET ANOTHER DAY OF ABOVE NORMAL TEMPS AND LOWER RH VALUES. WINDS FOR
MOST PART HAVE REMAINED LIGHT...BUT HAVE GUSTED TO AROUND 20 MPH FM
KEWEENAW INTO NCNTRL CWA...JUST AHEAD OF THE LK SUPERIOR BREEZE.
SCT-BKN CU DEVELOPED DESPITE DRY LOW-MID LEVELS SEEN ON 12Z GRB
SOUNDING. WEAK SHORTWAVE/H925-H7 MOISTURE ADVECTION HAS RESULTED IN
BAND OF SHRA/ISOLD TSRA OVR MN AND THESE ARE NOW PUSHING INTO NW LK
SUPERIOR AND ISLE ROYALE.

PRIMARY SHORTWAVE TROUGH STILL WELL UPSTREAM OVR MANITOBA AND WILL
NOT REALLY IMPACT WX HERE TONIGHT. THETA-E ADVECTION MAINLY AT H85
AND INCREASING SW WINDS AT H85 PULL SOME MOISTURE INTO THE AREA AND
THAT COULD TRIGGER ISOLD SHRA/TSRA AS SI/S DIP TO JUST BLO ZERO.
BEST CHANCE FOR ANY RAIN WILL BE OVR FAR W UPR MI TOWARD THE
KEWEENAW PENINUSLA. JUST SLIGHT CHANCE POPS THOUGH.

ASSOCIATED SFC LOW AND SFC TROUGH IS CURRENTLY ORIENTED FM SOUTHERN
MANITOBA INTO ND. HEIGHT FALLS/LARGE SCALE DYNAMICS WITH THE TROUGH
DO NOT MAKE IT INTO UPR MI TIL LATE FRIDAY AFTN. SFC TROUGH FCST TO
REACH A LINE ROUGHLY FM P53 TO ESC BY THAT SAME TIME. 1000-850MB
WIND/MOISTURE CONVERGENCE WITH THE TROUGH AND 925-850MB THETA-E
ADVECTION AND AFTN BUILD-UP OF INSTABILITY ARE THE MAIN INSTIGATORS
FOR SHRA/TSRA OVR UPR MI ON FRIDAY. SINCE HEIGHT FALLS ARE MINIMAL
AND UPR MI IS MORE IN THE RIGHT FRONT QUADRANT OF JET STREAK OVR
SOUTHERN MANITOBA AND INSTABILITY IS NOT THAT ROBUST (MLCAPES
UP TO 1000 J/KG)...COVERAGE OF PCPN SEEMS LIKE IT WILL BE SCT AT
BEST. HAVE HELD ONTO THE LOW CHANCE POPS...HIGHEST OVR ROUGHLY THE
EAST 2/3 OF THE CWA IN THE AFTN. DEEP LAYER SHEAR BLO 30 KTS POINTS
TO LOW RISK OF ORGANIZED STORMS INITIALLY...HOWEVER SHEAR BECOMES
MORE FAVORABLE BY LATE AFTN AS TROUGH AND JET STREAK ARE CLOSER TO
THE AREA. SEEMS THERE IS AT LEAST A REMOTE POSSIBILY OF SVR INTO THE
SCNTRL AND EASTERN CWA AS FRONT WILL BE ARRIVING THERE BY LATE AFTN.
MAIN THREAT WOULD BE GUSTY WINDS WITH HIGHER SFC-THETA-E VALUES AND
MID LEVEL DRYING PUNCHING IN FM THE WEST. AHEAD OF THE TROUGH...
EXPECT MAX TEMPS TO PUSH ABOVE NORMAL YET AGAIN WITH READINGS INTO
THE LOW-MIDDLE 80S. SIDED WITH LOWER SIDE OF GUIDANCE FOR DWPNTS
BASED ON PERSISTENT DRY PATTERN WE ARE IN.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

FRIDAY NIGHT...SCT SHRA/TSRA MAY LINGER...MAINLY OVER THE SE
PORTION OF THE CWA EARLY (BTWN 00Z-03Z) AS THE FRONT AND THE TAIL OF
THE NRN ONTARIO SHORTWAVE MORES THROUGH. ALTHOUGH THE GFS/ECMWF HINT
AT POSSIBILITY OF ADDITIONAL PCPN WITH A BAND OF 700-300 MB QVECTOR
CONV SOUTH OF THE MAIN SHRTWV MOVING THROUGH NRN ONTARIO...AGGRESSIVE
LOW LEVEL DRYING BEHIND EVENING COLD FRONTAL PASSAGE SHOULD END PCPN
POTENTIAL EVEN THOUGH SOME MID/HIGH CLOUDS MIGHT LINGER.

SATURDAY...THE GFS AND ESPECIALLY THE ECMWF SUGGEST THAT 850-600 MB
FGEN MAY PRODUCE SOME PCPN...SINCE THE MODELS KEEP QPF MAINLY OVER
NRN WI...DID NOT INCLUDE POPS AS HIGH AS SLIGHT CATEGORY. 850 MB
TEMPS DROPPING INTO THE 8C TO 10C RANGE WILL RESULT IN COOLER
READINGS MAINLY IN THE LOWER TO MID 70S.

SATURDAY NIGHT  NIGHT AND SUNDAY...THE MODELS WERE SIMILAR WITH
PATTERN AMPLIFICATION ALLOWING A STRONGER SHORTWAVE TO DIVE INTO THE
NRN GREAT LAKES. MODERATE TO STRONG FORCING WITH 700-300 MB QVECTOR
CONV AND THE NOSE OF THE 250-300 MB JET STREAK SHOULD BE ENOUGH TO
SUPPORT SCT SHRA INTO THE CWA EVEN WITH THE LIMITED MOISTURE
AVAILABLE. FCST INSTABILITY...ONLY TO NEAR 500 J/KG WAS MARGINAL FOR
TSRA...BUT SOME TSRA MAY BE POSSIBLE DURING PERIOD OF PEAK HEATING.

MONDAY THROUGH THURSDAY...FGEN MAY LEAD TO A BAND OF PCPN ALONG THE
850-700 MB FRONTAL BNDRY TO THE SOUTH AND WEST. MODELS HAVE KEPT
PCPN WITH THIS FEATURE MAINLY OVER WI. ANOTHER WEAK FRONTAL BNDRY OR
SHORTWAVE MAY MOVE INTO THE NRN GREAT LAKES TUE NIGHT INTO WED...PER
GFS/GEM...BUT SINCE THE ECMWF MAINTAINS MORE ZONAL PATTERN...REDUCED
POPS TO SLIGHT. OTHERWISE...TEMPS WILL AGAIN CLIMB ABOVE NORMAL WITH
MAX READINGS INTO THE LOWER TO MID 80S BY WED/THU WITH 850 MB TEMPS
INTO THE 16C TO 18C RANGE...PER ECMWF.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

HIGH PRESSURE OVER THE UPR LAKES WILL GIVE WAY TO A SFC TROUGH
APPROACHING LATE TONIGHT/FRIDAY MORNING. EXPECT INCREASING MID
CLOUDS OVERNIGHT AHEAD OF THE SFC TROUGH WITH EVEN SOME LIGHT
SHOWERS POSSIBLE AT KCMX. TROUGH MOVES THROUGH KCMX BY MIDDAY FRIDAY
WITH A GUSTY WEST WIND DEVELOPING. DAYTIME HEATING AHEAD OF THE
TROUGH COULD TRIGGER SCATTERED SHRA/TSRA FRIDAY AFTN AT KSAW.
DESPITE THE RAIN CHANCES...LACK OF LOW-LEVEL MOISTURE SHOULD ALLOW
FOR CONDITIONS TO REMAIN VFR THROUGH THE PERIOD AT BOTH SITES. IF A
HEAVIER SHOWER OR STORM DIRECTLY IMPACTS EITHER TERMINAL THEN
CONDITIONS MAY BRIEFLY DROP TO MVFR. CONFIDENCE IS LOW ENOUGH NOT TO
PUT SHOWERS AT BOTH SITES FOR NOW AS SHOWERS WILL BE WIDELY
SCATTERED.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

LOW PRESSURE TROUGH MOVES THROUGH ON FRIDAY. EXPECT WINDS OF 15-25
KTS THROUGH SATURDAY JUST AHEAD OF AND BEHIND THE TROUGH...WITH A
FEW GUSTS NEARING 30 KTS BETWEEN ISLE ROYALE AND THE KEWEENAW
PENINSULA ON FRIDAY. PRESSURE GRADIENT BECOMING LIGHT BY LATER IN
THE WEEKEND AND INTO NEXT WEEK RESULTS IN WINDS STAYING BLO 20 KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLA
LONG TERM...JLB
AVIATION...07
MARINE...JLA
Hazardous weather outlook, Aug 18, 3:33 PM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
433 PM EDT THU AUG 18 2011

MIZ001>007-009>014-084-085-191300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
433 PM EDT THU AUG 18 2011 /333 PM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT OVER FAR
WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY OVER ALL OF WEST AND CENTRAL
UPPER MICHIGAN...THEN ON FRIDAY EVENING OVER CENTRAL UPPER MICHIGAN.
WIND GUSTS TO 40 MPH AND SMALL HAIL MAY ACCOMPANY ANY STRONGER STORMS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-191300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
433 PM EDT THU AUG 18 2011 /333 PM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER WESTERN LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY OVER ALL OF LAKE SUPERIOR AND THEN
OVER FAR EASTERN LAKE SUPERIOR ON FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-191300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
433 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. WIND
GUSTS TO 40 MPH AND SMALL HAIL MAY ACCOMPANY ANY STRONGER STORMS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

JLB

In the hours before

Special weather statement, Aug 19, 3:41 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
441 AM EDT FRI AUG 19 2011

MIZ001-003-084-191000-
HOUGHTON-KEWEENAW-SOUTHERN HOUGHTON-
441 AM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND KEWEENAW COUNTIES UNTIL
600 AM EDT...

AT 440 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF REDRIDGE...OR 18 MILES WEST OF
CALUMET.  THIS STORM WAS MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FREDA...
  REDRIDGE...
  MCLAIN STATE PARK...
  SOUTH RANGE...
  HANCOCK...
  CALUMET...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KF

The radar

The Marquette radar (KMQT), 111 km away, was scanning. The volume nearest the first event began at 09:09 UTC.

Open the radar archive at this moment

Event by event

9 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np

When
August 19, 4:10 AM EST to 4:20 AM EST
Where
Saxon Harbor Wi to Upper Entrance of Portage Canal Mi 5nm Offshore to Us/Canadian Border Inc Isle Royal Np forecast zone, 9.64 mi ENE of Upper Entrance Portage Canal
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured at the Portage Canal GLOS Station.

Marine Thunderstorm Wind, Ontonagon to Upper Entrance of Portage Canal Mi

When
August 19, 4:10 AM EST to 4:20 AM EST
Where
Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, 9.64 mi ENE of Keweenaw Upr Ent Lt
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured at the Portage Canal GLOS Station.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Eagle River Mi

When
August 19, 4:10 AM EST to 4:20 AM EST
Where
Upper Entrance of Portage Canal to Eagle River Mi forecast zone, 4.21 mi NE of McClain State Park
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured at the Portage Canal GLOS Station.

Marine Thunderstorm Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border

When
August 19, 4:10 AM EST to 4:20 AM EST
Where
Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, 9.64 mi ENE of Upper Entrance Portage Canal
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
47.276, -88.528

Wind gust measured at the Portage Canal GLOS Station.

Marine Thunderstorm Wind, Black River to Ontonagon Mi

When
August 19, 6:47 AM EST to 6:50 AM EST
Where
Black River to Ontonagon Mi forecast zone, 0.79 mi E of Union Bay Beach
Measured
60 kt (69 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.819, -89.623

The spotter at the headquarters of Porcupine Mountains State Park reported severe downdrafts, trees falling and dime-sized hail.

Marine Thunderstorm Wind, Black River to Ontonagon Mi

When
August 19, 7:05 AM EST to 7:08 AM EST
Where
Black River to Ontonagon Mi forecast zone, 0.31 mi S of Ontonagon Light
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.876, -89.330

Numerous trees uprooted and power poles snapped from confirmed weak tornado in the village of Ontonagon.

Marine Thunderstorm Wind, Ontonagon to Upper Entrance of Portage Canal Mi

When
August 19, 7:05 AM EST to 7:08 AM EST
Where
Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, 0.32 mi S of Ontonagon Light
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.875, -89.330

Numerous trees uprooted and power poles snapped from confirmed weak tornado in the village of Ontonagon.

Marine Thunderstorm Wind, Point Isabelle to Lower Entrance of Portage Canal Mi

When
August 19, 8:10 AM EST to 8:15 AM EST
Where
Point Isabelle to Lower Entrance of Portage Canal Mi forecast zone, 1.7 mi SE of Keweenaw Lower Entrance Light
Measured
36 kt (41 mph) measured gust
Reported by
Buoy
Coordinates
46.950, -88.409

Wind gust measured at buoy 45025 near the Lower Entrance of Portage Canal.

Marine Thunderstorm Wind, Portage Lake to Huron Is Mi to Lower Entrance of Portage Canal to Huron Is Inc Keweenaw and Huron Bays

When
August 19, 8:10 AM EST to 8:15 AM EST
Where
Portage Lake to Huron Is Mi to Lower Entrance of Portage Canal to Huron Is Inc Keweenaw and Huron Bays forecast zone, 1.7 mi SE of Keweenaw Lower Entrance Light
Measured
36 kt (41 mph) measured gust
Reported by
Buoy
Coordinates
46.950, -88.409

Wind gust measured at buoy 45025 near the Lower Entrance of Portage Canal.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343642, 343643, 343644, 343645, 343681, 343689, 343702, 343714, 343716.